top of page
Search

Local Anesthetic Allergy

Local anesthetics are commonly used for minor procedures to prevent the sensation of pain in a particular part of the body. Adverse reactions to local anesthetics (LAs) are common, although they are mostly nonallergic. However, true allergic reactions can occur.



Recently, the number of over-the-counter drugs containing local anesthetics has grown. As a result, the number of people that have been sensitized to LAs might have grown as well, increasing the risk of an allergic reaction on a repeated exposure in unsuspected individuals.


Most allergic reactions are immediate – IgE-mediated with the immune system creating antibodies against an invader. Symptoms begin promptly within seconds to an hour after injection. Reactions can range from mild — urticaria, redness, intense itching, and angioedema (swelling under the skin) — to potentially life-threatening in the form of respiratory distress, difficulty breathing, hypotension, and loss of consciousness.


However, a delayed reaction, mostly caused by topical anesthetics, could occur hours after injection and lead to local swelling and signs of contact dermatitis – red itchy rash at the site of application.


There are 2 classes of local anesthetics – amides and esters.


AMIDES. Amides are less likely to cause true IgE-mediated reactions than esters. Lidocaine is the most common amide-type anesthetic. It is widespread as an injectable agent as well as a topical anesthetic (gels, creams, sprays, and patches.)


Despite frequent use, a true allergy to lidocaine is very rare. The amides also include articaine, bupivacaine, levobupivacaine, dibucaine, etidocaine, mepivacaine, prilocaine, and ropivacaine.


ESTERS. Esters are prone to produce allergic reactions and cause toxicity. Added ingredients in LAs, such as antioxidants and preservatives (metabisulphite or methyl parabens) are more likely to trigger allergic reactions than local anesthetics themselves.


Although, most allergic reactions to the esters are due to the chemical substance, known as para-aminobenzoic acid (PABA.) This is a strong sensitizing body that can cause allergic contact dermatitis in sensitive individuals.


Therefore, amides can be tried as alternatives in those sensitive patients. Benzocaine, chloroprocaine, cocaine, procaine, proparacaine, and tetracaine are widely used esters.


Often what might seem like the local anesthetic allergy is actually an adverse reaction to the drugs: continuing numbness, weakness, tingling, itching, and mild pain at the injection site.


If the hypersensitivity to local anesthetics is suspected, skin testing is considered to be the most reliable tool for diagnosing allergies.


Patch tests and intradermal tests are used to test delayed hypersensitivity, whereas skin prick tests and intradermal tests for immediate reactions. Skin testing should be performed under the supervision of the allergist.


5 views0 comments

Recent Posts

See All

コメント


bottom of page